Alert archive / Iowa / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 25, NWS Sioux Falls, SD

May 6, 2009Dickinson County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 6, 2009, 9:34 AM CDT for Dickinson County, Iowa. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2009, 9:34 AM CDT (14:34 UTC)
Expired
May 6, 2009, 10:00 AM CDT
In force
26 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

County Dickinson County, IA

The radar

The Sioux Falls radar (KFSD), 140 km from the middle of the area, began a volume at 14:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 9:38 AM CDTHAIL 0.883 E Spirit Lake, IALOTS OF HAIL THAT COVERED THE PATIO. MOST HAIL WAS PEA SIZE BUT THERE WERE A FEW STONES UP TO NICKEL SIZE.
May 6, 9:40 AM CDTHAIL 13 Ese Spirit Lake, IAMOSTLY PEA TO HALF INCH HAIL WITH A FEW LARGER QUARTER SIZE STONES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 2.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2009-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2009-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1939 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 061434
SVRFSD
IAC059-061500-
/O.NEW.KFSD.SV.W.0025.090506T1434Z-090506T1500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
934 AM CDT WED MAY 6 2009

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DICKINSON COUNTY IN NORTHWEST IOWA

* UNTIL 1000 AM CDT

* AT 933 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
  STORM WAS LOCATED NEAR SPIRIT LAKE...AND WAS MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SUPERIOR AROUND 955 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4350 9492 4332 9492 4338 9518 4350 9507
TIME...MOT...LOC 1434Z 275DEG 12KT 4342 9505

$$

WEISSER
2 follow-up statements
000 
WWUS53 KFSD 061445
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
945 AM CDT WED MAY 6 2009

IAC059-061500-
/O.CON.KFSD.SV.W.0025.000000T0000Z-090506T1500Z/
DICKINSON IA-
945 AM CDT WED MAY 6 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT
FOR NORTHEASTERN DICKINSON COUNTY...

AT 942 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL. THIS STORM WAS LOCATED 5 MILES EAST OF SPIRIT LAKE...MOVING 
EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
SUPERIOR AROUND 955 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4350 9492 4332 9492 4338 9518 4350 9507
TIME...MOT...LOC 1444Z 275DEG 12KT 4342 9500

$$

08
000 
WWUS53 KFSD 061458
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
958 AM CDT WED MAY 6 2009

IAC059-061508-
/O.EXP.KFSD.SV.W.0025.000000T0000Z-090506T1500Z/
DICKINSON IA-
958 AM CDT WED MAY 6 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DICKINSON COUNTY
EXPIRES AT 1000 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

LAT...LON 4350 9492 4332 9492 4338 9518 4350 9507
TIME...MOT...LOC 1458Z 275DEG 12KT 4342 9494

$$

WEISSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 4:30 AM CDT, 5 hours 4 minutes earlier.

Area forecast discussion, May 6, 4:30 AM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
430 AM CDT WED MAY 6 2009

.DISCUSSION...
BUSY WX PATTERN UFN WITH VARIOUS SHORT WAVES IN QUASI ZONAL FLOW...
SOME BARELY INTERACTING WITH DECENT LWR LEVEL MOISTURE IN CNTRL
PLAINS. DECENT LLM INFLOW AND MID LVL INSTABILITY EARLIER TOUCHED
OFF ISOLD STG STORMS SE AND SW OF FSD...AND COULD REFIRE SOME THIS
MRNG AHEAD OF TROF MOVG EWD OVER CWA BY AFTN. MORE INSTABILITY IN
AFTN COULD BRING WDLY SCT -TSRA N AND E IN CWA. DUE TO COLD MID
LVLS...MARGINAL HAIL QUITE PSBL IN THE FAR SERN CWA AHEAD OF FNT
TDA. OTRW WITH MAX MIXING EXPCD...A FAIRLY NICE WARM DAY. RESPITE
FROM ANY PRECIP THIS EVE...BUT ANOTHER GOOD SHORT WAVE SHOULD SET
OFF A GARDEN VARIETY MCS MOVG ESEWD ALONG MISSOURI VALLEY AFT MIDN
THRU NWRN IA THU MRNG. CANADIAN MODEL WOULD IMPLY A CHC NWD TO I90
WITH THIS SYSTEM. THEN ANOTHER NICE BREAK THU AFTN AND EVE BEFORE
MUCH STRONGER UPR LVL WAVE MOVES EWD INTO CWA LATE THU NGT THRU
FRI...AND UPPD THE POPS QUITE A BIT WITH THIS SYSTEM DUE TO GOOD
DYNAMICS. INSTABILITY RATHER MARGINAL...SO KEPT JUST THE ISOLD TSTMS
WITH THE GOOD CHC OF SHWRS MOVG EWD OVER CWA. LWRD TEMPS IN THE NRN
CWA FOR FRI...AND OVERALL FOR FRI NGT THRU SAT NGT WITH COOL NWLY
FLOW. NO CHANGES FOR NEXT WEEK...BUT IT LOOKS TO BE QUITE BUSY WITH
GULF MOISTURE INFLOW AND EVEN STRONGER SHORT WAVES. /RSR

&&

.AVIATION...
LARGEST CONCERN IN SHORT TERM IS THE MVFR STRATUS FIELD SURGING NWRD
THRU ERN NEBRASKA. THIS STRATUS IS LKLY TO PERSIST IN PREFRONTAL
AREAS INTO THE MID TO LATE MORNING HOURS...AT LEAST UNTIL VEERING
WINDS/CONVECTIVE OUTFLOW WITH LEADING WAVE HELP TO PUSH EWRD DURING
12Z-15Z WINDOW. THUNDERSTORM ACTIVITY ARND KSUX AREA EARLY THIS
MORNING APPEARS MUCH TOO SPARSE TO MENTION IN TAF...ALTHOUGH RESERVE
POTENTIAL TO MENTION IN 12Z-15Z WINDOW WHEN BEST DYNAMIC FORCING
EXPECTED TO SLIDE ACRS AREA TO RESULT IN ELEVATED STORMS.  WL HAVE
VFR CONDITIONS PREVAILING THRU MOST OF AREA REMAINDER OF TIME...
AS POSTFRONTAL WELL MIXED CONDITIONS BUILD FROM WEST TO EAST. COULD
HAVE SOME BRIEF WIND GUSTS TO ARND 25 KTS FOR KHON AREA TOWARD
MIDDAY AND BY EARLY TO MID AFTN FOR KFSD. ANOTHER QUICK MOVING
DISTURBANCE WILL BRING A BETTER CHANCE FOR THUNDERSTORMS SOUTH OF
INTERSTATE 90 FROM 06Z-12Z...WITH THREAT FOR MVFR CIGS/VSBYS MAINLY
FOR KSUX IN LATTER HALF OF PERIOD. /CHAPMAN

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, May 6, 5:32 AM CDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
532 AM CDT WED MAY 06 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
532 AM CDT WED MAY 06 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED...MAINLY EAST OF
INTERSTATE 29 TODAY AHEAD OF A COLD FRONT. A FEW SEVERE STORMS
WITH HAIL AROUND THE SIZE OF A QUARTER ARE POSSIBLE...ESPECIALLY
ALONG AND SOUTHEAST OF A LINE FROM JACKSON MINNESOTA TO SHELDON
TO SMITHLAND IOWA.

FLOODING...
FLOODING WILL CONTINUE ALONG THE JAMES RIVER THROUGH MOST OF MAY.
THE RIVER WAS NEAR CREST FROM HURON TO FORESTBURG THIS
MORNING...AND SHOULD CREST FURTHER DOWNSTREAM THIS WEEK AND NEXT.
AFTER CREST HOWEVER...THE RIVER WILL FALL ONLY VERY SLOWLY.
PLEASE SEE THE LATEST ISSUED FLOOD STATEMENTS FOR MORE DETAILED
INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE CHANCES OF SHOWERS AND A FEW THUNDERSTORMS SOUTH OF
INTERSTATE 90 LATE TONIGHT AND THURSDAY MORNING...AND OVER THE
AREA ON FRIDAY. SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THIS MORNING AND THROUGH 3 PM
ALONG AND SOUTHEAST OF A LINE FROM JACKSON TO SHELDON TO
SMITHLAND.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

RSR

In the hours before

Local storm report, May 6, 7:44 AM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
744 AM CDT WED MAY 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 AM     HAIL             WORTHINGTON             43.63N 95.60W
05/06/2009  E0.50 INCH       NOBLES             MN   LAW ENFORCEMENT

            PEA TO MARBLE SIZE HAIL.

&&

MDB
Local storm report, May 6, 9:30 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 AM CDT WED MAY 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 AM     HAIL             1 E SPIRIT LAKE         43.42N 95.08W
05/06/2009  E0.75 INCH       DICKINSON          IA   TRAINED SPOTTER

&&

PSCHUMAC

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 2:34 PM CDTSevere Thunderstorm WarningFSDPlymouth, Woodbury41 min
May 6, 3:07 PM CDTSevere Thunderstorm WarningFSDWoodbury23 min
May 6, 3:30 PM CDTSevere Thunderstorm WarningFSDWoodbury15 min
May 6, 5:15 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson, Osceola45 min
May 6, 5:23 PM CDTTornado WarningFSDClay, Dickinson, O'Brien, Osceola52 min
May 6, 5:54 PM CDTTornado WarningFSDClay, O'Brien35 min
May 6, 6:23 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay19 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.